Alert archive / Maine / High Surf Advisories in 2021
High Surf Advisory 3, NWS Caribou, ME
NWS Caribou, ME issued this high surf advisory at Sep 8, 2021, 3:00 PM EDT for Hancock County, Washington County, Maine. It took effect at Sep 9, 2021, 7:00 AM EDT. It was in force for 56 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2021, 3:00 PM EDT (19:00 UTC)
- In effect from
- Sep 9, 2021, 7:00 AM EDT
- Expired
- Sep 11, 2021, 3:10 PM EDT
- In force
- 56 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1286 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WHUS41 KCAR 081900 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 300 PM EDT Wed Sep 8 2021 MEZ029-030-090700- /O.NEW.KCAR.SU.Y.0003.210909T1100Z-210909T2200Z/ Coastal Hancock-Coastal Washington- 300 PM EDT Wed Sep 8 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 7 AM TO 6 PM EDT THURSDAY... * WHAT...Large breaking swells 4 to 6 feet from Hurricane Larry expected in the surf zone. * WHERE...Coastal Hancock and Coastal Washington Counties. * WHEN...From 7 AM to 6 PM EDT Thursday. * IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Sinko
10 follow-up statements
497 WHUS41 KCAR 081927 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 327 PM EDT Wed Sep 8 2021 MEZ029-030-090730- /O.EXT.KCAR.SU.Y.0003.210909T1100Z-210910T0000Z/ Coastal Hancock-Coastal Washington- 327 PM EDT Wed Sep 8 2021 ...HIGH SURF ADVISORY NOW IN EFFECT FROM 7 AM TO 8 PM EDT THURSDAY... * WHAT...Large breaking swells 4 to 6 feet from Hurricane Larry expected in the surf zone. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...From 7 AM to 8 PM EDT Thursday. * IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Sinko
588 WHUS41 KCAR 082339 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 739 PM EDT Wed Sep 8 2021 MEZ029-030-090945- /O.CON.KCAR.SU.Y.0003.210909T1100Z-210910T0000Z/ Coastal Hancock-Coastal Washington- 739 PM EDT Wed Sep 8 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM EDT THURSDAY... * WHAT...Large breaking swells 4 to 6 feet from Hurricane Larry expected in the surf zone. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...From 7 AM to 8 PM EDT Thursday. * IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$
870 WHUS41 KCAR 090834 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 434 AM EDT Thu Sep 9 2021 MEZ029-030-092100- /O.EXT.KCAR.SU.Y.0003.210909T1100Z-210911T1200Z/ Coastal Hancock-Coastal Washington- 434 AM EDT Thu Sep 9 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...Large breaking waves of 4 to 6 feet expected in the surf zone. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Until 8 AM EDT Saturday. * IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Norcross
363 WHUS41 KCAR 091854 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 254 PM EDT Thu Sep 9 2021 MEZ029-030-100800- /O.NEW.KCAR.CF.S.0002.210910T0300Z-210910T0800Z/ /O.CON.KCAR.SU.Y.0003.000000T0000Z-210911T1200Z/ Coastal Hancock-Coastal Washington- 254 PM EDT Thu Sep 9 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...For the High Surf Advisory, large breaking waves of 1 to 6 feet in the surf zone. For the, Coastal Flood Statement minor splash over along low lying coastal roads. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...For the High Surf Advisory, until 8 AM EDT Saturday. For the, from 11 PM EDT this evening through late tonight. * TIDAL FLOOD IMPACTS...Water will begin to approach the most vulnerable locations near the waterfront and piers. Low-lying causeways will have some minor splash-over, but inundation is not expected. * HIGH SURF IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Sinko
691 WHUS41 KCAR 100744 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 344 AM EDT Fri Sep 10 2021 MEZ029-030-101600- /O.EXP.KCAR.CF.S.0002.000000T0000Z-210910T0800Z/ /O.CON.KCAR.SU.Y.0003.000000T0000Z-210911T1200Z/ Coastal Hancock-Coastal Washington- 344 AM EDT Fri Sep 10 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...Large breaking waves of 4 to 6 feet in the surf zone. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Until 8 AM EDT Saturday. * TIDAL FLOOD IMPACTS...The Coastal Flood Statement has been allowed to expire. * HIGH SURF IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Norcross
397 WHUS41 KCAR 100925 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 525 AM EDT Fri Sep 10 2021 MEZ029-030-102100- /O.NEW.KCAR.CF.S.0003.210910T1500Z-210910T2100Z/ /O.CON.KCAR.SU.Y.0003.000000T0000Z-210911T1200Z/ Coastal Hancock-Coastal Washington- 525 AM EDT Fri Sep 10 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...For the High Surf Advisory, large breaking waves of 4 to 6 feet in the surf zone. For the, Coastal Flood Statement minor splash over along low lying coastal locations. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...For the High Surf Advisory, until 8 AM EDT Saturday. For the Coastal Flood Statement, from 11 AM this morning to 5 PM EDT this afternoon. * TIDAL FLOOD IMPACTS...Water will begin to approach the most vulnerable locations near the waterfronts and piers. Low-lying causeways will have some minor splash-over, but inundation is not expected. * HIGH SURF IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Norcross
123 WHUS41 KCAR 101549 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 1149 AM EDT Fri Sep 10 2021 MEZ029-030-110600- /O.CON.KCAR.SU.Y.0003.000000T0000Z-210911T1200Z/ /O.CON.KCAR.CF.S.0003.000000T0000Z-210910T2100Z/ Coastal Hancock-Coastal Washington- 1149 AM EDT Fri Sep 10 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... * WHAT...For the High Surf Advisory, large breaking waves of 4 to 6 feet in the surf zone. For the Coastal Flood Statement, minor splash over along low lying coastal locations. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...For the High Surf Advisory, until 8 AM EDT Saturday. For the Coastal Flood Statement until 5 PM EDT this afternoon. * HIGH SURF IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. * TIDAL FLOOD IMPACTS...Water will begin to approach the most vulnerable locations near the waterfronts and piers. Low-lying causeways will have some minor splash-over, but inundation is not expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Sinko
743 WHUS41 KCAR 101854 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 254 PM EDT Fri Sep 10 2021 MEZ029-030-110800- /O.CAN.KCAR.CF.S.0003.000000T0000Z-210910T2100Z/ /O.EXT.KCAR.SU.Y.0003.000000T0000Z-210912T0000Z/ Coastal Hancock-Coastal Washington- 254 PM EDT Fri Sep 10 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT SATURDAY... * WHAT...Large breaking waves of 4 to 7 feet in the surf zone. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Until 8 PM EDT Saturday. * IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Sinko
536 WHUS41 KCAR 110750 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 350 AM EDT Sat Sep 11 2021 MEZ029-030-112100- /O.CON.KCAR.SU.Y.0003.000000T0000Z-210912T0000Z/ Coastal Hancock-Coastal Washington- 350 AM EDT Sat Sep 11 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 4 to 7 feet in the surf zone. * WHERE...Coastal Washington and Coastal Hancock Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...High dangerous surf and strong rip currents will make for hazardous surf conditions. Large waves can present a danger to people on rocks above the water. Stay away from rock outcrops along the shoreline exposed to ocean waves, as waves can easily sweep people into the cold ocean water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high surf advisory means that high surf will affect beaches in the advisory area...producing rip currents and localized beach erosion. && $$ Norcross
259 WHUS41 KCAR 111910 CFWCAR Coastal Hazard Message National Weather Service Caribou ME 310 PM EDT Sat Sep 11 2021 MEZ029-030-112015- /O.CAN.KCAR.SU.Y.0003.000000T0000Z-210912T0000Z/ Coastal Hancock-Coastal Washington- 310 PM EDT Sat Sep 11 2021 ...HIGH SURF ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this high surf advisory went out at Sep 8, 12:14 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 8, 12:14 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1214 PM EDT Wed Sep 8 2021
.SYNOPSIS...
High pressure will move east of the area today. A cold front
approaches from the west tonight, then slowly crosses Maine
Thursday through early Friday. High pressure builds south of the
region later Friday through Saturday. A warm front crosses the
region early Sunday, with a cold front then crossing late.
&&
.NEAR TERM /THROUGH TONIGHT/...
12:14PM Update...Adjusted the sky conditions based on latest
satellite imagery, webcams and observations. Also brought in
slight to chance pops into the far western North Woods along the
Quebec border a few hours earlier. Expecting generally isolated
to scattered showers along the Quebec border in the next few
hours. Other than that just adjusted temps/dews based on
observation trends.
Previous Discussion...
Another mainly dry and warm day is expected today before
ridging breaks down and an upper level trough moves into the
area this evening. After a seasonably cool start to the day,
temperatures will steadily warm with highs in the mid to upper
70s away from the coast and near 70 along the coast. Warming
temperatures will mix down increasing southerly winds aloft,
leading to gusts to 25 to 30 mph from late morning through the
afternoon. Convection moving across southern Ontario and upstate
New York will gradually push eastward into Quebec later this
morning, then towards the International Border over the North
Woods this afternoon, and finally across the rest of the area
overnight. There are some discrepancies among guidance, but in
general rain is most likely to the northwest where convection
will be closer to upper level support from the trough and
lingering instability from daytime heating. The entire area will
be well within the warm sector overnight. Extensive cloud cover
and dew points rising into the low to mid 60s will keep lows at
similar levels. Patchy fog is possible after midnight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A slow moving cold front will cross the region Thursday through
Thursday night, then exit early Friday. Low pressure will move
along the front while the front crosses the region. Aloft, an
upper trof will approach from the west Thursday. The upper trof
will cross the region Friday, then exit to the east Friday
night. An area of rain will accompany the low and front. Could
also have a chance of thunderstorms in advance of the front
Thursday afternoon through early Friday. With precipitable
water values approaching 2.00 inches in advance of the cold
front Thursday through early Friday, heavy rain is possible.
Rain will taper to showers in the wake of the cold front Friday,
with the steadier rains early Friday mostly across southeast
portions of the forecast area. High pressure centered south of
New England then ridges across the region Friday night. Could
still have the slight chance of an evening shower early Friday
night across mostly northern and eastern areas. Otherwise,
expect decreasing clouds Friday night. Temperatures will be at
slightly below normal levels Thursday/Friday.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure crosses the region early Saturday, with a warm
front then approaching late. Expect increasing clouds Saturday
night, along with a chance of showers across mostly northern
areas. The warm front crosses the region early Sunday, with a
cold front then crossing late. Expect a chance of showers across
the region Sunday. The cold front exits Downeast areas early
Monday, with high pressure then building in the wake of the cold
front. High pressure crosses the region early Tuesday, with a
warm front approaching late. Expect increasing clouds Tuesday
along with a chance of showers. Expect near normal level
temperatures Saturday/Sunday, with below normal level
temperatures Monday/Tuesday.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: No major changes expected w/ the 18z TAFs...
VFR today with south winds gusting to around 25 kts by late
morning through mid to late afternoon. For tonight, winds
decrease to around 10 kts but winds aloft strengthen, creating
around 40kts of LLWS. VFR continues through midnight before
MVFR/IFR ceilings build in with showers.
SHORT TERM:
Thursday through Thursday night...MVFR/IFR, occasional LIFR.
Rain, with a chance of thunderstorms. Patchy fog. South winds 10
to 15 knots with gusts up to around 20 knots Thursday.
Southwest winds 5 to 10 knots, becoming variable, Thursday
night.
Friday...MVFR/IFR, occasional LIFR early. VFR/MVFR late. Rain
tapering to showers. A slight chance of thunderstorms early.
Variable winds 5 to 10 knots, becoming northwest 10 to 15
knots.
Friday night through Saturday...VFR. A slight chances of showers
Friday evening. Northwest winds 5 to 10 knots Friday night. West
winds 10 to 15 knots, becoming southwest Saturday.
Saturday night...VFR early, then VFR/MVFR with a chance of
showers. Southwest winds 10 to 15 knots.
Sunday...VFR/MVFR early, then MVFR/IFR. A chance of showers.
Southwest winds 10 to 15 knots with gusts up to around 20
knots.
&&
.MARINE...
NEAR TERM: Again had to lower seas for a couple hours this
early afternoon based on buoy data but seas will increase w/
Hurricane Larry swells by mid afternoon.
Previous discussion...
Winds will increase to around 15 to 20 kts today. A long period
swell from Hurricane Larry has arrived and will continue to
build over the period with seas reaching SCA criteria this
evening.
SHORT TERM: Swell from Hurricane Larry will produce small craft
advisory levels seas Thursday through Friday night. Rain, with
a chance of thunderstorms, Thursday through Thursday night. Rain
tapering to showers Friday. Visibilities also reduced in fog
Thursday into Friday.
&&
.TIDES/COASTAL FLOODING...
Large swells and building seas are expected to reach the coast
later Thursday into Friday as Hurricane Larry tracks well to the
southeast then east across the open Atlantic. This could lead
to high surf, dangerous rip currents, and possible minor
overwash during the time of high tide. The highest astronomical
tides of the month will occur from Thursday to Saturday as well.
The latest run of the local wave model points to potential for
minor overwash at the time of high tide over several tide cycles
for Seawall Road in Hancock County.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory from 6 PM this evening to 8 PM EDT
Thursday for ANZ050>052.
&&
Near Term...MStrauser/Sinko
Short Term...Norcross
Long Term...Norcross
Aviation...MStrauser/Sinko/Norcross
Marine...MStrauser/Sinko/Norcross
Tides/Coastal Flooding...SinkoHazardous weather outlook, Sep 8, 3:58 AM EDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 358 AM EDT Wed Sep 8 2021 MEZ001>006-010-011-015>017-031-032-090800- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Southern Piscataquis- Northern Washington- 358 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ029-030-090800- Coastal Hancock-Coastal Washington- 358 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for Coastal DownEast Maine. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Long period swells are expected to build into the Gulf of Maine late this week as Hurricane Larry passes well south and east of the region. This could lead to high surf, dangerous rip currents, and minor splashover later this week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-090800- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 358 AM EDT Wed Sep 8 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:54 AM EDT | Small Craft Advisory | CAR | 3 days |
Nearby
High Surf Advisories in Maine, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.